Texas, 2021Hail and Damaging Wind in Texas, May 3, 2021
May 3, 2021 · NWS LUB · 7 events in 5 counties and zones
An approaching upper level trough allowed for scattered thunderstorms to develop across eastern New Mexico into the South Plains on the afternoon of the third. A stalled cold front located from southeastern New Mexico through the southern South Plains and southern Rolling Plains generated a strong thermal boundary with ample instability to the south of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level trough allowed for scattered thunderstorms to develop across eastern New Mexico into the South Plains on the afternoon of the third. A stalled cold front located from southeastern New Mexico through the southern South Plains and southern Rolling Plains generated a strong thermal boundary with ample instability to the south of the front. The most intense storm of the afternoon developed near the Texas/New Mexico state line and tracked eastward through the southern South Plains in the afternoon and then into the southern Rolling Plains in the evening. This long track supercell generated hail as large as golf balls and accumulating small hail along its path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 3, 1:17 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, May 3, 1:17 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
217 PM CDT Mon May 3 2021
.SHORT TERM...
Increasing mid-level ascent and destabilization ahead of an upper
level short wave trough moving across the 4-corners and Colorado
Rockies already assisting in firing convection from the western
Panhandle to the Sangre de Cristos southward to the Sacramentos.
Continue to expect an increase in coverage across eastern New Mexico
spreading eastward across the forecast area late afternoon through
the evening hours with the potential for isolated supercells
mainly across the southern tier of CWA counties. The upper trough
will move east of the Panhandle and South Plains late tonight
with showers and storms moving east with it. The exiting trough
will also bring a reinforcing northerly low level flow and
associated modest cold advection. Stratus should give way during
the day Tuesday as mixing of dry mid level air increases. Despite
the increased insolation temperatures will remain on the cool
side. MOS and init blend look good with values about ten degrees
cooler than seasonal norms.
.LONG TERM...
By Wednesday morning a weak shortwave will be moving across the
central Rockies into the Plains. Moisture and lift will be too far
north with this system to bring any precipitation to our area
however this will lead to a tightening of the surface pressure
gradient and hence breezy SW winds. This will also push a weak cold
front through the forecast area Wednesday evening into Thursday
morning. Upper level ridging will begin to strengthen across the
Southern Plains on Thursday so despite being in the wake of a
cold front temperatures should remain around 80 degrees. An
embedded shortwave within the ridge will dampen the ridge
amplitude a bit on Friday. Guidance continues to be in fairly good
agreement that a dryline should sharpen up near the TX/NM state
line which may serve as a forcing mechanism for thunderstorms as
the shortwave moves across. Forecasted instability/shear ahead of
the dryline would suggest the potential for a few strong to severe
thunderstorms as well and analog guidance does indicate this
potential but of course details can change between now and then.
Upper level flow will remain nearly zonal across the forecast area
through the weekend as an upper level low slides SE across the
Pacific Northwest keeping temperatures on the warm side. Another
cold front will attempt to move across the area Sunday or early
next week however model guidance varies on the exact
timing/location of this front hence there are large uncertainties
in afternoon temperatures for Sunday through early next week at
this time. /WCI
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
07/58
Hazardous weather outlook, May 3, 10:42 AM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1142 AM CDT Mon May 3 2021
TXZ021>044-041645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1142 AM CDT Mon May 3 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Thunderstorms are expected to develop this afternoon across
southeastern New Mexico or adjacent areas of the South Plains and
Permian Basin then to spread to the east and northeast. Isolated
supercell thunderstorms may develop with the potential for hail to
around 2 inches in diameter as the primary threat. Wind gusts to 60
mph and localized flooding are secondary threats. These threats will
be greatest along and south of a Morton to Lubbock to Guthrie line.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
An active weather pattern may be in store for this weekend with a
risk of critical fire weather conditions and/or strong to severe
thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.
Hail, Yoakum
- When
- May 3, 3:23 PM CST to 3:27 PM CST
- Where
- Yoakum County, 3.38 mi WSW of Plains to 0.71 mi ENE of Plains
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.169, -102.887
Several reports were received of hail up to golf ball size from about four miles west-southwest of Plains to Plains along US Highway 82. No damage was reported.
Hail, Yoakum
- When
- May 3, 3:51 PM CST
- Where
- Yoakum County, 12.64 mi E of Plains
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.182, -102.612
The Tokio, Texas co-op gin located at the intersection of Farm to Market Road 1780 and US Highway 82 reported golf ball size hail. No damage was reported.
Hail, Terry
- When
- May 3, 4:27 PM CST to 4:36 PM CST
- Where
- Terry County, 2 mi W of Brownfield to 1 mi SW of Brownfield
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -102.315
Several reports were received of hail up to golf ball size from approximately two miles west of Brownfield on US Highway 82 to Brownfield. No damage was reported.
Thunderstorm Wind, Lynn
- When
- May 3, 5:22 PM CST
- Where
- Lynn County, 1 mi W of Odonnell
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.970, -101.847
A Texas Tech University West Texas mesonet site near O'Donnell measured a wind gust to 63 mph.
Hail, Lynn
- When
- May 3, 5:36 PM CST
- Where
- Lynn County, 1.26 mi SW of Tahoka
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.166, -101.794
An NWS cooperative weather observer reported quarter size hail in Tahoka.
Hail, Garza
- When
- May 3, 6:23 PM CST
- Where
- Garza County, Justiceburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.030, -101.200
A report from the public was received of quarter size hail near Justiceburg along US Highway 84.
Hail, Kent
- When
- May 3, 7:26 PM CST
- Where
- Kent County, 18.47 mi S of Jayton Kent Co Arpt
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.965, -100.526
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 3, 20218 injured · $4.2 million · EF2 · 82 events
- Tornadoes and Flash Flooding in Georgia, May 3 to 4, 20211 death · $1.5 million · EF1 · 47 events
- Tornadoes and Damaging Winds in Arkansas, May 3, 20211 injured · $16 million · EF1 · 11 events
- Tornadoes and Hail in South Carolina, May 3, 20211 injured · $465,000 · EF2 · 6 events
- Tornado in Virginia, May 3, 2021$500,000 · EF2 · 1 event
- Hail and Damaging Winds in Arkansas, May 3 to 4, 2021$370,000 · 1 in hail · 30 events
- Tornadoes and Flash Flood in Oklahoma, May 3, 2021$197,000 · EF1 · 15 events
- Tornado and Damaging Winds in West Virginia, May 3, 20211 injured · $117,000 · EF1 · 6 events
- Tornadoes and Damaging Winds in Maryland, May 3, 2021$313,000 · EF0 · 7 events
- Tornado and Hail in Arkansas, May 3 to 4, 2021$107,000 · EF0 · 12 events
- Tornado in Georgia, May 3, 2021$50,000 · EF1 · 1 event
- Tornado and Damaging Winds in North Carolina, May 3, 2021$110,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947884, 947885, 947886, 947887, 947888, 947889, 947891.